Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Menopause Health Center

Font Size

Got Dry Eyes? Hormone Therapy May Be to Blame

WebMD Health News

Nov. 6, 2001 -- It's not allergy season, but your eyes still feel itchy. Does this sound like you? Well, if you are taking hormone therapy, you may have identified the culprit behind those itchy, dry eyes.

The latest research on the much-talked-about hormone therapy shows that women using replacement hormones, like estrogen, are more likely to have dry eyes.

Hormone therapy is used by an estimated 38% of postmenopausal women in the U.S. to treat a variety of menopausal symptoms. Unfortunately, as more doctors are taking a closer look at hormone therapy, they are finding it may be linked to some unwanted side effects.

Several studies have found that hormone therapy may worsen heart disease and cause breast cancer after long-term use. Now scientists suspect that it may dry out your eyes as well.

Studying nearly 26,000 postmenopausal women, researchers from Harvard Medical School found that women who use hormone therapy, particularly estrogen alone, are at increased risk of getting dry eyes. The longer the women had been taking the hormone therapy, the higher the risk and the worse the symptoms.

Women who were taking a combination of estrogen plus progesterone/progestin had dry eyes, but not as badly as those women taking estrogen alone.

The researchers aren't sure why hormone therapy causes dry eyes, but they suspect that estrogen has a drying effect on the tear glands.

Women who are taking or considering hormone therapy should keep in mind the potential drying effects of the therapy, says researcher Debra A. Schaumberg, ScD, OD, MPH.

The study is published in this week's issue of The Journal of the American Medical Association.

Today on WebMD

woman walking outdoors
How to handle headaches, night sweats, and more.
mature woman holding fan in face
Symptoms and treatments.
woman hiding face behind hands
11 ways to keep skin bright and healthy.
Is it menopause or something else?
senior couple
mature woman shopping for produce
Alcohol Disrupting Your Sleep
mature couple on boat
mature woman tugging on her loose skin
senior woman wearing green hat
estrogen gene

WebMD Special Sections